• Open Access

Effects of Zinc-l-Carnosine and Vitamin E on Aspirin-Induced Gastroduodenal Injury in Dogs

Authors


  • The study was performed at The Ohio State University. This study was presented in poster form at the 18th ECVIM-CA Congress; Ghent, Belgium; September 4–8, 2008.

Corresponding author: Mieke Baan, DVM, DACVIM, MS, MVR, Department of Medical Sciences, School of Veterinary Medicine, The University of Wisconsin—Madison, 2015 Linden Drive, Madison, WI 53706; e-mail: miekebaan@hotmail.com.

Abstract

Background: Nonsteroidal anti-inflammatory drugs frequently cause gastrointestinal (GI) injury. Zinc-l-carnosine has antioxidant, anti-inflammatory, mucosal protective, and healing properties in rodent models and in some human studies of GI injury.

Hypothesis: The combination of zinc-l-carnosine and vitamin E attenuates aspirin-induced gastroduodenal mucosal injury.

Animals: Eighteen healthy random-source Foxhound dogs.

Methods: In this randomized, double-blinded, placebo-controlled study dogs were treated with placebo (n = 6; 0X group), 30 mg/30 IU (n = 6; 1X group), or 60 mg/60 IU (n = 6; 2X group) zinc-l-carnosine/vitamin E orally every 12 hours for 35 days. Between Day 7 and 35, GI mucosal lesions were induced with aspirin (25 mg/kg PO q8h). Mucosal injury lesions (hemorrhage, erosion, and ulcer) were assessed by gastroduodenoscopy on Days 14, 21, and 35 with a 12-point scoring scale.

Results: At baseline (Day −1) gastroscopy scores were not significantly different between groups (mean ± SD: 0X, 4.4 ± 0.8; group 1X, 4.4 ± 0.6; group 2X, 4.2 ± 0.3; P= .55). Gastroscopy scores increased significantly in all groups between Day −1 and Days 14, 21, and 35 (P < .0001). On Day 35, gastroscopy scores were 29.2 ± 5.2 (0X), 27.3 ± 3.7 (1X), and 28.6 ± 3.3 (2X). Mean gastroscopy scores were not significantly different among treatment groups on any of the days (P= .61).

Conclusions and Clinical Importance: Administration of the combination of zinc-l-carnosine and vitamin E at 1X or 2X dosing did not attenuate aspirin-induced gastroduodenal mucosal injury.

Ancillary